Dynamics in a ratio-dependent predator–prey model with predator harvesting. (English) Zbl 1122.34035

The authors consider the following ratio-dependent predator-prey model with nonzero constant predator harvesting
\[ \begin{aligned} \dot x(t)=& x(t)(1-x(t))-\frac{ax(t)y(t)}{y(t)+x(t)},\\ \dot y(t)=& y(t)\left(-d+\frac{bx(t)}{y(t)+x(t)}\right)-h, \end{aligned} \]
where all parameters \(a,b,d\) and \(h\) are positive constants; \(h\) represents the rate of predator harvesting. It is shown that the model has at most two equilibria in the first quadrant and can exhibit numerous kinds of bifurcation phenomena, including the bifurcation of cusp type of codimension 2 (i.e., Bogdanov-Takens bifurcation), the subcritical and supercritical Hopf bifurcation. These results show far richer dynamics compared to the model without harvesting and different dynamics compared to the model with nonzero constant rate of prey harvesting developed by D. Xiao and L. S. Jennings [SIAM Appl. Math. 65, 737–753 (2005; Zbl 1094.34024)]. Biologically, it is shown that nonzero constant rate of predator harvesting can prevent mutual extinction as a possible outcome of the predator-prey interaction.


34C60 Qualitative investigation and simulation of ordinary differential equation models
92D25 Population dynamics (general)
34C23 Bifurcation theory for ordinary differential equations


Zbl 1094.34024
Full Text: DOI


[1] Abrams, P. A.; Ginzburg, L. R., The nature of predation: Prey dependent, ratio-dependent or neither?, Trends in Ecology and Evolution, 15, 337-341 (2000)
[2] Akcakaya, H. R.; Arditi, R.; Ginzburg, L. R., Ratio-dependent prediction: An abstraction that works, Ecology, 79, 995-1004 (1995)
[3] Arditi, R.; Berryman, A. A., The biological paradox, Trends in Ecology and Evolution, 6, 32 (1991)
[4] Arditi, R.; Ginzburg, L. R., Coupling in predator-prey dynamics: Ratio-dependence, J. Theoret. Biol., 139, 311-326 (1989)
[5] Arditi, R.; Ginzburg, L. R.; Akcakaya, H. R., Variation in plankton densities among lakes: A case for ratio-dependent models, Amer. Naturalist, 138, 1287-1296 (1991)
[6] Andronov, A.; Leontovich, E. A.; Gordon, I. I.; Maier, A. G., Theory of Bifurcations of Dynamical Systems on a Plane (1971), Israel Program for Scientific Translations: Israel Program for Scientific Translations Jerusalem
[7] Berezovskaya, F.; Karev, G.; Arditi, R., Parametric analysis of the ratio-dependent predator-prey model, J. Math. Biol., 43, 221-246 (2001) · Zbl 0995.92043
[8] Brauer, F.; Soudack, A. C., Stability regions and transition phenomena for harvested predator-prey systems, J. Math. Biol., 7, 319-337 (1979) · Zbl 0397.92019
[9] Brauer, F.; Soudack, A. C., Stability regions in predator-prey systems with constant rate prey harvesting, J. Math. Biol., 8, 55-71 (1979) · Zbl 0406.92020
[10] Brauer, F.; Soudack, A. C., Coexistence properties of some predator-prey systems under constant rate harvesting and stocking, J. Math. Biol., 12, 101-114 (1981) · Zbl 0482.92015
[11] Chow, S.-N.; Hale, J. K., Methods of Bifurcation Theory (1982), Springer: Springer New York
[12] Chow, S.-N.; Li, C. Z.; Wang, D., Normal Forms and Bifurcation of Planar Vector Fields (1994), Cambridge Univ. Press: Cambridge Univ. Press Cambridge
[13] Clark, C. W., Mathematical Bioeconomics, The Optimal Management of Renewable Resources (1990), Wiley: Wiley New York · Zbl 0712.90018
[14] Cosner, C.; DeAngelis, D. L.; Ault, J. S.; Olson, D. B., Effects of spatial grouping on the functional response of predators, Theor. Pop. Biol., 56, 65-75 (1999) · Zbl 0928.92031
[15] Gutierrez, A. P., The physiological basis of ratio-dependent predator-prey theory: A metabolic pool model of Nicholson’s blowflies as an example, Ecology, 73, 1552-1563 (1992)
[16] Hsu, S. B.; Hwang, T. W.; Kuang, Y., Global analysis of the Michaelis-Menten type ratio-dependent predator-prey system, J. Math. Biol., 42, 489-506 (2001) · Zbl 0984.92035
[17] Jost, C.; Arino, O.; Arditi, R., About deterministic extinction in ratio-dependent predator-prey models, Bull. Math. Biol., 61, 19-32 (1999) · Zbl 1323.92173
[18] Kuang, Y., Rich dynamics of Gause-type ratio-dependent predator-prey system, Fields Inst. Commun., 21, 325-339 (1999) · Zbl 0920.92032
[19] Kuang, Y.; Beretta, E., Global qualitative analysis of a ratio-dependent predator-prey system, J. Math. Biol., 36, 389-406 (1998) · Zbl 0895.92032
[20] Perko, L., Differential Equations and Dynamical Systems (1996), Springer: Springer New York · Zbl 0854.34001
[21] Xiao, D.; Ruan, S., Bogdanov-Takens bifurcations in predator-prey systems with constant rate harvesting, Fields Inst. Commun., 21, 493-506 (1999) · Zbl 0917.34029
[22] Xiao, D.; Ruan, S., Global dynamics of a ratio-dependent predator-prey system, J. Math. Biol., 43, 268-290 (2001) · Zbl 1007.34031
[23] Xiao, D.; Jennings, L., Bifurcations of a ratio-dependent predator-prey system with constant rate harvesting, SIAM Appl. Math., 65, 737-753 (2005) · Zbl 1094.34024
[24] Yodzis, P., Predator-prey theory and management of multispecies fisheries, Ecological Applications, 4, 51-58 (2004)
[25] Zhang, Z.; Ding, T.; Huang, W.; Dong, Z., Qualitative Theory of Differential Equations, Transl. Math. Monogr., vol. 101 (1992), Science Press: Science Press Beijing: Amer. Math. Soc.: Science Press: Science Press Beijing: Amer. Math. Soc. Providence, RI, (in Chinese). English edition
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.